Alert archive / Kansas / Frost Advisories in 2008

Frost Advisory 2, NWS Topeka, KS

October 15, 200811 counties in Kansas

NWS Topeka, KS issued this frost advisory at Oct 15, 2008, 3:06 PM CDT for 11 counties in Kansas. It took effect at Oct 16, 2008, 4:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 15, 2008, 3:06 PM CDT (20:06 UTC)
In effect from
Oct 16, 2008, 4:00 AM CDT
Expired
Oct 16, 2008, 9:00 AM CDT
In force
5 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Jackson County, KS, Marshall County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 76 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 152006
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
306 PM CDT WED OCT 15 2008


KSZ008>012-020>024-034-160415-
/O.NEW.KTOP.FR.Y.0002.081016T0900Z-081016T1400Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-OTTAWA-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN
306 PM CDT WED OCT 15 2008

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM CDT THURSDAY. 

CLEAR SKIES AND DIMINISHING WINDS WILL ALLOW TEMPERATURES TO
STEADILY FALL THROUGH THE NIGHT. AS TEMPERATURES ACROSS THE 
AREA FALL INTO THE MIDDLE 30S BY LATE TONIGHT...AREAS OF FROST
ARE EXPECTED TO FORM. 

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

$$
2 follow-up statements
000 
WWUS73 KTOP 160310
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1010 PM CDT WED OCT 15 2008

KSZ008>012-020>024-034-161400-
/O.CON.KTOP.FR.Y.0002.081016T0900Z-081016T1400Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-OTTAWA-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN
1010 PM CDT WED OCT 15 2008

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM CDT
THURSDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM CDT
THURSDAY. 

CLEAR SKIES AND DIMINISHING WINDS WILL ALLOW TEMPERATURES TO
STEADILY FALL INTO THE MIDDLE 30S BY THURSDAY MORNING. THESE
CONDITIONS WILL BE FAVORABLE FOR THE DEVELOPMENT OF FROST.

THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA ARE
ADVISED TO PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS
NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY
FROM THE COLD.

$$

WOLTERS
000 
WWUS73 KTOP 161359
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
859 AM CDT THU OCT 16 2008


KSZ008>012-020>024-034-161500-
/O.EXP.KTOP.FR.Y.0002.000000T0000Z-081016T1400Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-OTTAWA-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN
859 AM CDT THU OCT 16 2008

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING. 

TEMPERATURES WILL CONTINUE TO RISE INTO THE 40S THE REMAINDER OF
THE MORNING. THEREFORE THE FROST ADVISORY WILL BE ALLOWED TO
EXPIRE AT 9 AM.


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this frost advisory went out at Oct 15, 12:49 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Oct 15, 12:49 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1249 PM CDT WED OCT 15 2008

.UPDATE...

UPDATED FOR THE 18 UTC TAF ISSUANCE.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

SHORTWAVE TROUGH RAPIDLY EXITING THE AREA TO THE NORTHEAST WITH GOOD
LLVL DOWNGLIDE AND CAA. AS A RESULTING MVFR STRATUS CIGS IN ALL
TAF SITES SHOULD LIFT AND THIN ABOVE 2000FT WITH AC DECK ABOVE
AROUND 7000 FEET THROUGH 20-21Z TIMEFRAME...THEN CLEAR BY 23Z.
NORTH WINDS GUSTING AT TIMES TO NEAR 20KT WILL QUICKLY DIMINISH
TOWARD 00Z AND REMAIN LIGHT THROUGH 18Z THURSDAY. ALTHOUGH WINDS
WILL BE LIGHT WITH CLEAR SKIES TONIGHT...FCST SOUNDINGS SUGGEST
ENOUGH DRY AIR AND MIXING JUST OFF THE SFC TO WARRANT HOLDING OFF
ADDING ANY FOG TO THE TAFS LATE TONIGHT/EARLY THURSDAY...ALTHOUGH
WITH DAMP GROUND...CANNOT TOTALLY RULE OUT VERY SHALLOW GROUND FOG
AT KTOP AND KMHK IN THE 11Z-13Z TIMEFRAME.

&&

.PREV DISCUSSION... /ISSUED 650 AM CDT WED OCT 15 2008/

UPDATE...

UPDATE FOR 12 UTC AVIATION.

DISCUSSION...

SEE PREVIOUS DISCUSSION.

AVIATION...

PRECIPITATION WILL CONTINUE THROUGH MUCH OF THE MORNING AS UPPER
TROF WORKS ITS WAY THROUGH. ISENTROPIC LIFT NEARLY ENDED...WITH
LIGHTER DEFORMATION PRECIPITATION ONLY DROPPING VISIBILITIES TO AT
WORST MVFR LEVELS. MAIN ISSUE IS CEILINGS WITH TERMINALS OFTEN RISING
TO NEAR VFR IN RECENT HOURS. EXPECTING SOME PERIODS OF IFR CEILINGS
FOR THE MORNING UNTIL THE DRIER AIR WOKS IN FROM THE
NORTHWEST...WITH A LOSS OF ANY SIGNIFICANT CEILINGS BY LATE
AFTERNOON. WINDS APPEAR STRONG ENOUGH OVERNIGHT TO PREVENT FOG
FORMATION AT THE END OF THIS FORECAST.

PREV DISCUSSION... /ISSUED 233 AM CDT WED OCT 15 2008/

DISCUSSION...

LIGHT TO MODERATE RAIN SHOWERS STREAMING NORTHEAST ACROSS THE
WESTERN HALF OF THE CWA...WHILE THE WHOLE LINE MAKES SLOW
PROGRESS EASTWARD. HEAVIEST SHOWERS IN AN ABILENE / MANHATTAN /
MARYSVILLE LINE ATTM. UPPER TROF AXIS IN EASTERN COLORADO ALSO
LIFTING NORTH AND EAST WITH TIME. COOL RAINY NIGHT WITH TEMPS IN
THE 40S NORTHWEST AND 50S SOUTHEAST. SOME LOCATIONS IN THE CWA
HAVE RECEIVED 3 INCHES OF RAIN...FALLEN OVER THE LAST 24 HOURS.

A BIT OF FOG HAS DEVELOPED AHEAD OF THE RAIN IN THE FAR SE
COUNTIES...THANKS IN PART TO GOOD MOISTURE ADVECTION FROM THE
SOUTH NOTED IN RISING DEWPOINTS. WILL CARRY THIS FOR A FEW HOURS
IN THE MORNING BUT EXPECT IT TO MIX OUT WITH THE RAIN AS THE
MORNING GOES ON. BAND OF PRECIP PROGGED TO CONTINUE EAST...HOWEVER
ISENTROPIC LIFT CONTINUES TO DECREASE THROUGH THE MORNING...WITH
MUCH OF THE UPGLIDE DISSIPATING IN THE 12-15Z TIMEFRAME. UNTIL
THEN WOULD EXPECT LIGHT TO MODERATE RAIN BAND TO CONTINUE AND
BRING ANOTHER HALF INCH OF RAIN OR SO TO THE EASTERN COUNTIES
BEFORE DISSIPATING. HAVE HIGH CHANCE POPS ACROSS EAST CENTRAL KS
MORNING AND INTO THE EARLY AFTERNOON BUT SUSPECT IT WILL SLIDE
EAST AND DISSIPATE AROUND 21Z. CAA CONTINUES THROUGH THE DAY...AND
EXPECT SUNSHINE TO WARM US UP A FEW DEGREES...BUT OTHERWISE HAVE
PRETTY MUCH KEPT TEMPS IN THE 50S.

CONCERNS BEYOND RAINFALL TODAY WILL BE QUICK CLEARING THEN BUILDING
HIGH PRESSURE FOR TONIGHT BRINGING LIGHTER WINDS BY MORNING. SEE
DEWPOINTS IN THE 30S UPSTREAM...AND HAVE OVERNIGHT LOWS ACROSS THE
NW COUNTIES AROUND 36-37F. THINK RECENT MOISTURE WILL HELP KEEP
THE GROUND TEMPS UP TONIGHT...BUT CANT RULE OUT SOME PATCHY FROST
IN HIGH EXPOSED AREAS SO HAVE ADDED THIS TO THE GRIDS ACROSS THE
NW.

CENTER OF HIGH SLIDES INTO NE KS ON FRIDAY...HOLDING TEMPS IN THE
LOW TO MID 60S. RETURN FLOW AROUND THE BACKSIDE SHOULD HELP BOOST
TEMPS TO MID 60S BY FRIDAY. GFS/NAM HAEV A WEAK WAVE MOVING THROUGH
THE FLOW EARLY FRIDAY BUT DONT EXPECT IMPACTS TO SENSIBLE WX FROM
THIS FEATURE BESIDES A FEW CLOUDS. NICE RIDGE SLIDES OVERHEAD ON
SATURDAY BRINGING TEMPS BACK CLOSE TO 70. MADE NO CHANGES BEYOND
SATURDAY. 67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

63
Hazardous weather outlook, Oct 15, 12:39 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1239 PM CDT WED OCT 15 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-161745-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1239 PM CDT WED OCT 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MOSTLY CLEAR SKIES AND DIMINISHING WINDS MAY ALLOW FOR THE
DEVELOPMENT OF PATCHY FROST LATE TONIGHT AND EARLY THURSDAY IN
NORTH CENTRAL AND PORTIONS OF NORTHEAST KANSAS. THIS WOULD APPLY
MAINLY TO AREAS NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

Nearby

Frost Advisories in Kansas, 2008Every frost advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.